Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 64, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 18, 2008, 7:12 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2008, 7:12 PM MDT (01:12 UTC)
- Expired
- Jun 18, 2008, 8:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Converse County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 194 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:12 PM MDT | HAIL 0.88 | 1 Ne Douglas, WY | |
| Jun 18, 7:13 PM MDT | HAIL 0.88 | Douglas, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:01 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 190112 SVRCYS WYC009-027-190200- /O.NEW.KCYS.SV.W.0064.080619T0112Z-080619T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 712 PM MDT WED JUN 18 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CONVERSE COUNTY IN EAST CENTRAL WYOMING... THIS INCLUDES THE CITY OF DOUGLAS... SOUTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING... * UNTIL 800 PM MDT * AT 707 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOUGLAS...AND MOVING NORTHEAST AT 36 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THREE WILLOW SPRING BY 755 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4311 10507 4277 10473 4260 10548 4278 10547 TIME...MOT...LOC 0112Z 234DEG 31KT 4274 10533 $$ DAUGHERTY
2 follow-up statements
000 WWUS55 KCYS 190137 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 737 PM MDT WED JUN 18 2008 WYC009-027-190200- /O.CON.KCYS.SV.W.0064.000000T0000Z-080619T0200Z/ NIOBRARA WY-CONVERSE WY- 737 PM MDT WED JUN 18 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST CENTRAL CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES... AT 736 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF SHAWNEE...OR 15 MILES NORTHEAST OF DOUGLAS...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... THREE WILLOW SPRING BY 755 PM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR SOUTHEASTERN WYOMING. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR CENTRAL NEBRASKA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4311 10507 4277 10473 4260 10548 4278 10547 TIME...MOT...LOC 0137Z 234DEG 31KT 4288 10513 $$ DAUGHERTY
000 WWUS55 KCYS 190159 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 759 PM MDT WED JUN 18 2008 WYC009-027-190209- /O.EXP.KCYS.SV.W.0064.000000T0000Z-080619T0200Z/ NIOBRARA WY-CONVERSE WY- 759 PM MDT WED JUN 18 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES WILL EXPIRE AT 800 PM MDT... THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR CENTRAL NEBRASKA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4311 10507 4277 10473 4260 10548 4278 10547 TIME...MOT...LOC 0159Z 234DEG 31KT 4299 10492 $$ DAUGHERTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:15 PM MDT, 57 minutes earlier.
Area forecast discussion, Jun 18, 6:15 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 615 PM MDT WED JUN 18 2008 .UPDATE... UPDATED FOR ISSUANCE OF WATCH 573 FOR CONVERSE...NIOBRARA... PLATTE...AND GOSHEN COUNTIES IN EFFECT UNTIL 06Z. HAHN && .PREV DISCUSSION... /ISSUED 215 PM MDT WED JUN 18 2008/ SHORT TERM...THROUGH FRIDAY...VERY LITTLE SYNOPTICS CHANGE DURING THIS PERIOD EXCEPT THAT THE RIDGE WILL SLOWLY STRENGTHEN. THIS WILL RAISE TEMPS ALOFT PROGRESSIVELY INHIBITING STORM DEVELOPMENT EACH AFTERNOON. HOWEVER...ENOUGH MOISTURE AND INSTABILITY WILL BE AROUND TO TOUCH OFF AT LEAST ISOLATED STORMS THROUGH FRIDAY. ALL THE WHILE THINGS WILL SENSIBLY DRY OUT AND WARM UP AT THE SURFACE. THE UPPER SHORT WAVE FEATURES CONTINUE TO VEX FORECASTERS AS EACH ONE IS SO SUBTLE AND TENUOUS TO TRACK. NONETHELESS...PERIODS OF UPPER ENHANCEMENT WILL ALLOW EVEN NOCTURNAL CONVECTION THE NEXT COUPLE NIGHT...AND SEVERE THREATS WILL HINGE ON AFTERNOON VORTS. HAVE ONLY MENTIONED SEVERE THIS AFTERNOON AND EVENING WITH DEW POINTS BEING IN THE UPPER 50S IN MANY PLACES...AND BECAUSE A JET STREAK HAPPENS TO BE MOVING OVERHEAD RIGHT NOW. IN FACT...A SEVERE WATCH HAS JUST BEEN ISSUED FOR THE PANHANDLE ZONES. A MORE BENIGN CONCERN IS THE LOW CLOUDS THAT HAVE DEVELOPED THE PAST TWO NIGHT. THIS SHOULD BE THE LAST NIGHT THAT THIS PHENOMENON OCCURS WITH CROSS SECTIONS SHOWING ONE MORE NIGHT OF HIGH RH IN THE EASTERN ZONES. HAVE STOPPED SHORT OF FOG...BUT TAFS WILL REFLECT A LOW DECK ON THE PANHANDLE. THIS WILL AGAIN PLAY HAVOC WITH THE MORNING TEMPERATURE CURVE. LONG TERM...FRI NIGHT THRU WED...BUILDING UPPER RIDGE OVER THE REGION THRU THE WEEKEND SHOULD RESULT IN WARM TEMPS PLUS A FEW LATE DAY TSTMS MAINLY OVER THE MTNS AND EAST ONTO THE PLAINS. LOOKS LIKE THE MINIMUM OF ACTVTY WILL BE ON SAT. TOP OF RIDGE IS FLATTENED SUN NIGHT INTO MON AS AN UPPER TROF SWEEPS NE ACROSS ID/WRN MT. ASSOCIATED COLD FRONT MAY WEAKLY MOVE INTO MAINLY THE NRN PART OF THE AREA ON MON. UPPER RIDGE THEN BUILDS AGAIN OVER CO/WY WITH AGAIN A SLIM CHC OF SOME LATE DAY TSTMS OVER THE ERN HALF OF THE AREA. TEMPS SHOULD AVERAGE ABOVE NORMAL FOR THE THIRD WEEK IN JUN. AVIATION...LOW CLOUDS WILL INVADE FROM THE EAST AGAIN TONIGHT...BUT WILL CLEAR OFF BY MID MORNING. THUNDERSTORMS WILL POSE A TURBULENCE AND IFR CONCERN THIS AFTERNOON AND EVENING ALONG AND EAST OF THE LARAMIE RANGE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...SOWKO
Hazardous weather outlook, Jun 18, 1:35 PM MDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 135 PM MDT WED JUN 18 2008 WYZ059-064-066-067-069-191045- CONVERSE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE- CHEYENNE FOOTHILLS- 135 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE RANGE LATER THIS AFTERNOON AND THEN SPREAD EAST THROUGH THE EARLY EVENING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 45 MPH AND A BRIEF PERIOD OF HEAVY RAIN. A COUPLE OF THE STORMS MAY EVEN BECOME SEVERE THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR SOUTHEAST WYOMING EACH DAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ060-068-070-191045- NIOBRARA-GOSHEN-PINE BLUFFS- 135 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL MOVE INTO FAR SOUTHEAST WYOMING BY LATE AFTERNOON AND CONTINUE THROUGH THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR FAR SOUTHEAST WYOMING EACH DAY THROUGH TUESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER EACH AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-191045- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- 135 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLE UNTIL 8 PM. SOME SHOWERS AND WEAK THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THE MIDDLE OF THE AFTERNOON. THE MAIN THREAT WILL OCCUR LATE THIS AFTERNOON INTO THIS EVENING AS SOME NEW STORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE PANHANDLE. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY THROUGH TUESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER EACH AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-191045- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 135 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL AFFECT ALBANY AND CARBON COUNTIES THIS AFTERNOON AND EARLY THIS EVENING. ALTHOUGH NONE OF THE STORMS ARE EXPECTED TO PRODUCE SEVERE WEATHER...A FEW OF THE STORMS WILL PRODUCE BRIEF WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR THIS PART OF SOUTHEAST WYOMING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 18, 6:39 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 639 PM MDT WED JUN 18 2008 WYZ059-060-064-067-068-190200- CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-PLATTE-GOSHEN- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...GARRETT... WHEATLAND...GUERNSEY...TORRINGTON 639 PM MDT WED JUN 18 2008 ...STRONG THUNDERSTORMS WILL CONTINUE TO SLIDE EAST... AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS EAST CENTRAL WYOMING THROUGH 8 PM MDT. THE STRONGEST THUNDERSTORMS WERE LOCATED ABOUT 5 MILES NORTHEAST OF CHUGWATER AND ALONG THE NORTHERN LARAMIE RANGE. THE MOVEMENT OF THESE STORMS WAS GENERALLY TO THE EAST SOUTHEAST AT 25 MPH. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE BENEATH THE STRONGEST STORMS. STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS REGARDING THESE THUNDERSTORMS. HAHN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:02 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 20 min |
| Jun 18, 6:50 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 40 min |
| Jun 18, 8:33 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 42 min |
| Jun 19, 3:20 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 40 min |
| Jun 19, 3:34 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.